Supplementary Material for: Withdrawal Symptoms after Selective Serotonin Reuptake Inhibitor Discontinuation: A Systematic Review
2015-02-21T00:00:00Z (GMT) by
<b><i>Background:</i></b> Selective serotonin reuptake inhibitors (SSRI) are widely used in medical practice. They have been associated with a broad range of symptoms, whose clinical meaning has not been fully appreciated. <b><i>Methods:</i></b> The PRISMA guidelines were followed to conduct a systematic review of the literature. Titles, abstracts, and topics were searched using the following terms: ‘withdrawal symptoms' OR ‘withdrawal syndrome' OR ‘discontinuation syndrome' OR ‘discontinuation symptoms', AND ‘SSRI' OR ‘serotonin' OR ‘antidepressant' OR ‘paroxetine' OR ‘fluoxetine' OR ‘sertraline' OR ‘fluvoxamine' OR ‘citalopram' OR ‘escitalopram'. The electronic research literature databases included CINAHL, the Cochrane Library, PubMed and Web-of-Science from inception of each database to July 2014. <b><i>Results:</i></b> There were 15 randomized controlled studies, 4 open trials, 4 retrospective investigations, and 38 case reports. The prevalence of the syndrome was variable, and its estimation was hindered by a lack of case identification in many studies. Symptoms typically occur within a few days from drug discontinuation and last a few weeks, also with gradual tapering. However, many variations are possible, including late onset and/or longer persistence of disturbances. Symptoms may be easily misidentified as signs of impending relapse. <b><i>Conclusions:</i></b> Clinicians need to add SSRI to the list of drugs potentially inducing withdrawal symptoms upon discontinuation, together with benzodiazepines, barbiturates, and other psychotropic drugs. The term ‘discontinuation syndrome' that is currently used minimizes the potential vulnerabilities induced by SSRI and should be replaced by ‘withdrawal syndrome'.